Vol. 76, No. 1, 1978

Recent Issues
Vol. 307: 1  2
Vol. 306: 1  2
Vol. 305: 1  2
Vol. 304: 1  2
Vol. 303: 1  2
Vol. 302: 1  2
Vol. 301: 1  2
Vol. 300: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Contacts
 
Submission Guidelines
Submission Form
Policies for Authors
 
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
 
Other MSP Journals
Construction of generalized normal numbers

F. J. Martinelli

Vol. 76 (1978), No. 1, 117–122
Abstract

Let x be a real number, 0 x < 1, and let 0.x1x2 be its expansion in the base B. Let N(b,n) be the number of occurrences of the digit b in x up to xn. Then x is called digit normal (in the base B) if

     N(b,n)-  1-
nli→m∞    n   =  B

for each of the B possible values of b. Let γ be any fixed B-ary sequence of length L and N(γ,n) be the number of indices k for which xkxk+1xk+L1 is γ, that is, N(γ,n) is the number of times γ appears in the first n digits of x. Then x is normal (in the base B) if

    N (γ,n)
nli→m∞ -------= B −L
n

for each of the BL possible sequences γ, and BL is called the limiting frequency of γ in x.

The purpose of this paper is to construct a generalized normal number (in the base 2) in which these frequencies are weighted. For example, we will obtain infinite binary decimals in which the limiting frequency of occurrence of ones is 1/3 (in general, p < 1) rather than 1/2; consequently, any binary string γ of length L will have limiting frequency

(1∕3)K (2∕3)L−K

where K is the number of ones in γ.

Mathematical Subject Classification
Primary: 10K25, 10K25
Milestones
Received: 10 May 1977
Published: 1 May 1978
Authors
F. J. Martinelli